Alert archive / Kansas / Tornado Warnings in 2024

Tornado Warning 23, NWS Topeka, KS

April 30, 2024Nemaha County, Kansas

NWS Topeka, KS issued this tornado warning at Apr 30, 2024, 5:28 PM CDT for Nemaha County, Kansas. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 30, 2024, 5:28 PM CDT (22:28 UTC)
Expired
Apr 30, 2024, 6:00 PM CDT
In force
32 min
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Tornado
Radar indicated
Hail
2.5 in

County Nemaha County, KS

The radar

The Topeka radar (KTWX), 77 km from the middle of the area, began a volume at 22:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 30, 3:28 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 10.5 hours before the alert went out and 74 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2024-04-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 5 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2024-04-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 40 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
5 J/kg
Mixed-layer CIN
-192 J/kg
Mixed-layer LCL
1578 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
40 m²/s²
0-3 km storm-relative helicity
87 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

445 
WFUS53 KTOP 302228
TORTOP
KSC131-302300-
/O.NEW.KTOP.TO.W.0023.240430T2228Z-240430T2300Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Topeka KS
528 PM CDT Tue Apr 30 2024

The National Weather Service in Topeka has issued a

* Tornado Warning for...
  Southeastern Nemaha County in northeastern Kansas...

* Until 600 PM CDT.

* At 528 PM CDT, a severe thunderstorm capable of producing a tornado
  was located over Corning, moving east at 20 mph.

  HAZARD...Tornado and tennis ball size hail.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* Locations impacted include...
  Wetmore, Corning, and Goff.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3957 9579 3957 9590 3961 9606 3974 9606
      3975 9579
TIME...MOT...LOC 2228Z 275DEG 17KT 3966 9602 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...2.50 IN

$$

101
2 follow-up statements
780 
WWUS53 KTOP 302237
SVSTOP

Severe Weather Statement
National Weather Service Topeka KS
537 PM CDT Tue Apr 30 2024

KSC131-302300-
/O.CON.KTOP.TO.W.0023.000000T0000Z-240430T2300Z/
Nemaha-
537 PM CDT Tue Apr 30 2024

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 600 PM CDT FOR
SOUTHEASTERN NEMAHA COUNTY...

At 537 PM CDT, a severe thunderstorm capable of producing a tornado
was located over Goff, moving east at 20 mph.

HAZARD...Tornado and tennis ball size hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Wetmore and Goff.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3957 9579 3957 9590 3960 9601 3974 9594
      3975 9579
TIME...MOT...LOC 2237Z 275DEG 17KT 3966 9596 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...2.50 IN

$$

101
427 
WWUS53 KTOP 302252
SVSTOP

Severe Weather Statement
National Weather Service Topeka KS
552 PM CDT Tue Apr 30 2024

KSC131-302302-
/O.EXP.KTOP.TO.W.0023.000000T0000Z-240430T2300Z/
Nemaha-
552 PM CDT Tue Apr 30 2024

...THE TORNADO WARNING FOR SOUTHEASTERN NEMAHA COUNTY WILL EXPIRE AT
600 PM CDT...

The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.  However, small
hail is still possible with this thunderstorm.

A Tornado Watch remains in effect until 1100 PM CDT for northeastern
Kansas.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Topeka.

Remember, a Tornado Warning still remains in effect for southeastern 
Nemaha county until 615 PM

&&

LAT...LON 3957 9579 3957 9590 3960 9601 3974 9594
      3975 9579
TIME...MOT...LOC 2252Z 275DEG 17KT 3965 9587 

$$

101

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this tornado warning went out at Apr 30, 2:41 PM CDT, 2 hours 47 minutes earlier. Its key messages:

  • Thunderstorms developing this afternoon along a cold front will quickly becoming strong to severe with large hail, damaging winds and a few tornadoes possible.
  • An active weather pattern continues Wednesday into Thursday and again this weekend with persistent chances for thunderstorms.
Area forecast discussion, Apr 30, 2:41 PM CDT, 2 hours 47 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
241 PM CDT Tue Apr 30 2024

.KEY MESSAGES...

- Thunderstorms developing this afternoon along a cold front will
quickly becoming strong to severe with large hail, damaging winds
and a few tornadoes possible.

- An active weather pattern continues Wednesday into Thursday and
again this weekend with persistent chances for thunderstorms.

&&

.DISCUSSION...
Issued at 240 PM CDT Tue Apr 30 2024

Another afternoon and evening of severe weather is shaping up once
again across the central Plains as a mid-level wave approaches from
the west and has begun to eject into Nebraska as noted on water
vapor imagery. Surface analysis across Kansas shows a deep surface
trough and low over central Kansas with a cold front and dry line
extending south into southwestern Kansas. Strong warm sector WAA has
pushed 60 degree dewpoints as far north was eastern Nebraska with
mid-60 degree dewpoints beginning to make their way into east-
central Kansas. With ample afternoon warming, temperatures across
the area have reached the low to mid 80s and will be expected to
warm a few degrees further over the next several hours.

Over the next few hours, residual BL capping that is noted in the
TOP 18z sounding will slowly erode as the cold front approaches from
the west. MLCAPE values ranging from 2500-3500 J/kg, 0-6 km shear of
35-50 knots (higher values in northeastern Kansas and lower values
in central Kansas), 7.5-8 C/km mid-level lapse rates and increasing
low-level wind shear will be present ahead of the boundary late this
afternoon and evening, setting the stage for severe storms in
eastern Kansas. CAMs over the past 6 hours have been fairly
consistent in developing convection between the 21-23z timeframe
along the boundary draping from Seneca to Council Grove. Convection
should quickly intensify from there, zipping down the frontal
boundary into southeastern Kansas. Given the environment, very large
hail (up to 2+ inches), damaging winds (>70 mph) and a few tornadoes
will be possible with the strongest and most organized supercells.
Shear vector orientation in relation to the surface boundary should
keep convection isolated for several hours before the boundary
begins to move more southeast this evening promoting the congealing
of storms. Another thing that will need to be watched is how the LLJ
will impact ongoing convection into the evening hours. An increase
in 0-1 km and 0-3 km shear should point to an increase in tornadic
activity just after sunset. If convection can stay isolated enough
until then, a tornado or two cannot be ruled out. With storms moving
rather quickly across the area tonight, not expecting a widespread
flooding concern. That said, as the front begins to move more
south/southeastward south of I-35, a localized flooding concern
could take shape, especially in areas that saw several inches of
rain the past week. FFG across this area is currently sitting around
1-2 inches, and with HREF QPF probabilities ranging from 0.75-1.5
inches, we could see localized flooding south of I-35. Issued a
Flood Watch for Anderson and Coffey counties as that seems to be the
area with the highest chances for hydro concerns.

By early Wednesday morning, the surface and 850mb boundaries will
stall across southern Kansas and northern Oklahoma, keeping the
better QPF axis to our south. Throughout the day Wednesday, another
mid-level wave will deepen another lee cyclone in southwestern
Kansas and push the stalled boundary north as a warm front. Rain and
storm chances along the frontal boundary will continue for much of
the day Wednesday and might help to mitigate Wednesday evening's
severe weather chances. Given MUCAPE around 1000 J/kg and decent
wind shear, some elevated warm advection storms Wednesday could
become strong to marginally severe with hail being the main hazard.
By Wednesday afternoon, the surface low moving out of southwestern
Kansas could begin to develop convection along the dry line in far
south-central/central Kansas. This convection will race off to the
northeast and could impact portions of north-central Kansas
Wednesday evening and overnight into Thursday. There still remains a
fair amount of uncertainty with how well these storms will be able
to maintain their strength as they approach north-central Kansas
with Wednesday morning convection possibly stunting severe
parameters across the area. Any storms that can sustain themselves
will pose risks for large hail, damaging winds and an isolated
tornado. Confidence still is medium/high with all of the area having
a threat of heavy rainfall Wednesday afternoon into Thursday as
strong moisture convergence along the frontal boundary becomes
draped across the area. A Flood watch may be needed for this
timeframe.

Precipitation chances will begin to decrease into Friday
morning as the upper trough axis shifts to the east and surface
ridging builds into the area. A few more waves moving across the
Plains will keep mention of thunderstorms in the extended forecast
into early next week, so not many hints of many breaks in the active
weather appears likely.

&&

.AVIATION /18Z TAFS THROUGH 18Z WEDNESDAY/...
Issued at 1231 PM CDT Tue Apr 30 2024

Several aviation hazards over the TAF, first with winds this
afternoon and later with thunderstorm concerns. Winds will
remain gusty this afternoon out of the south, gusting upwards of
30 mph. A frontal boundary moving in from central Nebraska will
develop convection around the terminals between 22-00z this
evening, with better confidence in convection at KTOP and KFOE.
Storms will likely develop near KMHK and quickly move east.
Following the cold frontal passage, winds will shift to the
northwest, becoming calmer into Wednesday morning. Some rain and
thunderstorm chances will increase late Wednesday morning and
into the afternoon as a warm front pushes north.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
Flood Watch from 8 PM CDT this evening through Wednesday
morning for KSZ058-KSZ059.

&&

DISCUSSION...Griesemer
AVIATION...Griesemer
Hazardous weather outlook, Apr 30, 2:52 PM CDT, 2 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
252 PM CDT Tue Apr 30 2024

KSZ008>012-020>024-026-034>040-054>056-012000-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-
252 PM CDT Tue Apr 30 2024

This Hazardous Weather Outlook is for central Kansas, east central
Kansas, north central Kansas and northeast Kansas.

.DAY ONE...This afternoon and tonight.

Thunderstorms developing along a frontal boundary will quickly become
strong to severe this afternoon and evening with all modes of severe
weather possible. Hail up to 2 inches, 70 mph wind gusts and a few
tornadoes are possible. Locally heavy rainfall will also be possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Thunderstorms will be possible throughout the day Wednesday along a
warm front with some storms becoming strong to marginally severe. The
main hazards will be hail. Later in the evening could see strong to
severe storms moving out of central Kansas that could pose a risk for
all severe weather modes. Several rounds of thunderstorms could
generate heavy rainfall and increase the potential for flooding and
flash flooding. Be sure to remain up to date with the latest forecast
information.

.SPOTTER MESSAGE

Weather spotters are encouraged to relay reports of hail, damaging
wind, tornadoes and flooding.

&&

More detailed information can be found at:
www.weather.gov/media/top/DssPacket.pdf

KSZ058-059-012000-
Coffey-Anderson-
252 PM CDT Tue Apr 30 2024

...FLOOD WATCH IN EFFECT FROM 8 PM CDT THIS EVENING THROUGH
WEDNESDAY MORNING...

This Hazardous Weather Outlook is for east central Kansas.

.DAY ONE...This afternoon and tonight.

Thunderstorms developing along a frontal boundary will quickly become
strong to severe this afternoon and evening with all modes of severe
weather possible. Hail up to 2 inches, 70 mph wind gusts and a few
tornadoes are possible. Locally heavy rainfall will also be possible.
A Flood Watch has been issued.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Thunderstorms will be possible throughout the day Wednesday along a
warm front with some storms becoming strong to marginally severe. The
main hazards will be hail. Several rounds of thunderstorms could
generate heavy rainfall and increase the potential for flooding and
flash flooding. Be sure to remain up to date with the latest forecast
information.

.SPOTTER MESSAGE

Weather spotters are encouraged to relay reports of hail, damaging
wind, tornadoes and flooding.

&&

More detailed information can be found at:
www.weather.gov/media/top/DssPacket.pdf

In the hours before

Local storm report, Apr 30, 4:17 PM CDT, 1 hour 11 minutes before
Preliminary Local Storm Report
National Weather Service Topeka KS
417 PM CDT Tue Apr 30 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0417 PM     Hail             5 E Olsburg             39.43N 96.52W
04/30/2024  E1.00 Inch       Pottawatomie       KS   Emergency Mngr

&&

AJ
Local storm report, Apr 30, 4:43 PM CDT, 45 minutes before
Preliminary Local Storm Report
National Weather Service Topeka KS
443 PM CDT Tue Apr 30 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0441 PM     Tornado          Westmoreland            39.39N 96.41W
04/30/2024                   Pottawatomie       KS   Emergency Mngr

            Tornado reported near Westmoreland. Damage
            to residential structures on the west side
            of Westmoreland has been reported.

&&

Flanagan
Local storm report, Apr 30, 5:05 PM CDT, 23 minutes before
Preliminary Local Storm Report
National Weather Service Topeka KS
505 PM CDT Tue Apr 30 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     Hail             White City              38.80N 96.73W
04/30/2024  E1.00 Inch       Morris             KS   Public

&&

BD
Local storm report, Apr 30, 5:08 PM CDT, 20 minutes before
Preliminary Local Storm Report
National Weather Service Topeka KS
508 PM CDT Tue Apr 30 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0504 PM     Tornado          4 SE Vermillion         39.68N 96.22W
04/30/2024                   Nemaha             KS   Emergency Mngr

            Visual confirmation of tornado southeast of
            Vermillion.

&&

Flanagan
Local storm report, Apr 30, 5:13 PM CDT, 15 minutes before
Preliminary Local Storm Report
National Weather Service Topeka KS
513 PM CDT Tue Apr 30 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0510 PM     Tornado          5 SW Centralia          39.67N 96.18W
04/30/2024                   Nemaha             KS   Emergency Mngr

            Tornado hit a house at this location.

&&

AJ
Local storm report, Apr 30, 5:15 PM CDT, 13 minutes before
Preliminary Local Storm Report
National Weather Service Topeka KS
515 PM CDT Tue Apr 30 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0511 PM     Hail             4 NW Burdick            38.61N 96.90W
04/30/2024  E1.00 Inch       Morris             KS   Trained Spotter

&&

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 30, 1:32 PM CDTFlood WatchTOPAnderson, Coffey7 hr
Apr 30, 3:23 PM CDTSpecial Weather StatementTOPMarshall37 min
Apr 30, 3:32 PM CDTSevere Thunderstorm WarningTOPMarshall28 min
Apr 30, 3:59 PM CDTSevere Thunderstorm Warning Considerable damage threatTOPMarshall, Nemaha31 min
Apr 30, 4:03 PM CDTSevere Thunderstorm Warning Considerable damage threatTOPMarshall27 min
Apr 30, 4:07 PM CDTSevere Thunderstorm Warning Considerable damage threatTOPPottawatomie23 min
Apr 30, 4:26 PM CDTSevere Thunderstorm Warning Considerable damage threatTOPMarshall, Nemaha34 min
Apr 30, 4:28 PM CDTSevere Thunderstorm Warning Considerable damage threatTOPBrown, Nemaha32 min
Apr 30, 4:28 PM CDTSevere Thunderstorm WarningTOPPottawatomie32 min
Apr 30, 4:35 PM CDTTornado WarningTOPMarshall, Nemaha25 min
Apr 30, 4:37 PM CDTSevere Thunderstorm WarningTOPGeary, Morris23 min
Apr 30, 4:40 PM CDTTornado WarningTOPPottawatomie35 min
Apr 30, 4:47 PM CDTSevere Thunderstorm WarningTOPMorris28 min
Apr 30, 4:49 PM CDTSevere Thunderstorm Warning Considerable damage threatTOPBrown, Marshall, Nemaha26 min
Apr 30, 4:55 PM CDTTornado WarningTOPMarshall, Nemaha35 min
Apr 30, 5:04 PM CDTSevere Thunderstorm Warning Considerable damage threatTOPJackson, Pottawatomie26 min
Apr 30, 5:07 PM CDTSevere Thunderstorm WarningTOPGeary, Morris, Wabaunsee23 min
Apr 30, 5:12 PM CDTSevere Thunderstorm WarningTOPPottawatomie, Wabaunsee33 min
Apr 30, 5:12 PM CDTSevere Thunderstorm WarningTOPMorris33 min
Apr 30, 5:22 PM CDTSevere Thunderstorm Warning Considerable damage threatTOPJackson, Pottawatomie, Shawnee38 min
Apr 30, 5:24 PM CDTSevere Thunderstorm WarningTOPGeary, Lyon, Morris, Wabaunsee36 min
Apr 30, 5:38 PM CDTTornado WarningTOPJackson, Pottawatomie, Shawnee22 min
Apr 30, 5:46 PM CDTTornado WarningTOPJackson, Nemaha29 min
Apr 30, 5:49 PM CDTSevere Thunderstorm Warning Considerable damage threatTOPBrown26 min
Apr 30, 5:49 PM CDTTornado WarningTOPJackson, Shawnee26 min
Apr 30, 5:54 PM CDTSevere Thunderstorm WarningTOPLyon, Morris, Wabaunsee36 min
Apr 30, 6:06 PM CDTSevere Thunderstorm Warning Considerable damage threatTOPBrown, Jackson24 min
Apr 30, 6:11 PM CDTTornado WarningTOPJackson, Jefferson, Shawnee34 min
Apr 30, 6:29 PM CDTSpecial Weather StatementTOPOsage31 min
Apr 30, 6:31 PM CDTTornado WarningTOPDouglas, Jefferson, Shawnee44 min
Apr 30, 6:36 PM CDTTornado WarningTOPDouglas, Jefferson, Shawnee39 min
Apr 30, 6:48 PM CDTSevere Thunderstorm Warning Destructive damage threatTOPDouglas, Osage, Shawnee27 min
Apr 30, 6:57 PM CDTTornado WarningTOPDouglas, Jefferson33 min

Nearby

Tornado Warnings in Kansas, 2024Every tornado warning in 2024Tornadoes in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.